Tornadoes · United States · Maryland · 2004
F1 tornado, Elk Neck, Maryland, July 12, 2004
This F1 tornado ran 0.8 miles across Cecil County on July 12, 2004, touching down at 1:30 PM EDT and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 12, 2004
- Touchdown
- 1:30 PM EDT (17:30 UTC)
- Path length
- 0.8 miles (1.3 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cecil County
- Touchdown point
- 39.520, -75.950
- Lift-off point
- 39.520, -75.950
- Record number
- 489
What the Weather Service recorded
An F1 (Fujita Scale) tornado touched down in Elk Neck State Park and downed over 100 trees. Numerous other trees were twisted and snapped thirty to sixty feet from the ground. Most of the damage was near Osprey Cove Lane. A substantial number of trees were knocked down across the entrance to the park. The path length was estimated to be about half a mile long and the path width was estimated to be around 100 yards wide. There was no reported property damage.
The same parent severe thunderstorm dropped a second F1 (Fujita Scale) tornado just south of Elk Neck. This tornado reached the ground just west of Maryland State Route 272 and proceeded east across the roadway crossing Joy Street and Elk River Lane in a discontinuous path before lifting. Numerous trees were knocked down and twisted. This caused power outages to around 2,100 homes and businesses. About 800 still had no power on the 13th. The path length was estimated to be about three-quarters of a mile long and the path width was estimated to be around 200 yards wide. There was no reported major property damage, nearly all the damage was to trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the tornado touched down at Jul 12, 12:10 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 12, 12:10 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1210 PM EDT MON JUL 12 2004 SENT OUT AN UPDATE WHICH INCLUDED AN EXPANSION OF THE FLOOD WATCH TO OUR NORTH AND WEST. ALSO NEEDED TO LOWER TEMPS FOR MOST PLACES BY A CATEGORY OR TWO. AN UPDATED FLOOD WATCH BULLETIN WITH ALL THE NEWER DETAILS HAVE BEEN SENT. KRUZDLO ----------------------PREVIOUS AFD--------------------------- .UPDATE... ISSUING UPDATED PRODUCTS TO UP POPS THIS MORNING TO LIKELY. NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE MAJORITY OF THE CWA THIS MORNING. KDIX 88D ALREADY SHOWING SEVERAL INCHES OF RAIN HAS FALLEN ACROSS SOUTHEAST BERKS, AND INTO CHESTER AND MONTGOMERY COUNTIES. A FEW FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED. SOME ROADWAY FLOODING HAS ALREADY BEEN REPORTED IN AMITY TOWNSHIP, IN SOUTHEAST BERKS COUNTY. RADAR AND QPF TRENDS ACROSS BERKS AND LEHIGH COUNTIES WILL CONTINUE TO BE MONITORED AS THEY ARE CURRENTLY NOT IN THE FLOOD WATCH. UPDATED ZONES ALREADY SENT, AND UPDATED GRAPHICS AND TABLES TO FOLLOW SOON. .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THROUGH TONIGHT PAZ067>071. NJ...FLOOD WATCH THROUGH TONIGHT NJZ015-017>019. DE...FLOOD WATCH THROUGH TONIGHT DEZ001. MD...FLOOD WATCH THROUGH TONIGHT MDZ008. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. GORSE ----------------------------------- .PREVIOUS DISCUSSION FROM 345 AM... .SHORT TERM (TONIGHT THROUGH TUESDAY)... FRNTL BOUNDARY WORKING ITS WAY THRU THE AREA THIS AM. SHOWERS ARE ALREADY BREAKING OUT ALONG AND AHEAD OF BOUNDARY. RAINFALL APPEARS ALMOST TROPICAL AS AMOUNTS ARE ADDING UP QUICKLY. UPPER SUPPORT INCREASE THRU THE DAY AS H5 S/W MOVES IN FROM THE LAKES AND TAKES ON A NEG TILT EHANCING PRECIP. ETA MODEL OF CHOICE AND KEEPS PRECIP IN THE FA UNTIL LOW PRESSURE MOVES OFF COAST TUESDAY NGT/WED. BELOW NORMAL TEMPS WITH DEEP CLOUD COVER AND PRECIP. && .HYDROLOGY... WILL BE ISSUING A FLOOD WATCH FOR THIS AFTERNOON INTO EARLY TUESDAY. WITH DEW PTS IN THE LOW 70S AND PRECIPITABLE WATER VALUES ABOVE 2 INCHES TROPICAL TYPE RAINFALL RATES CAN BE EXPECTED. HPC HAS PLACE MAX PRECIP...3+ INCHES OVER ILG/PHL AREA AND THIS SEEMS REASONABLE GIVE ALL THE ABOVE. && .LONG TERM (WED THROUGH SUNDAY)... MADE ONLY MINOR CHANGES TO PREVIOUS FORECAST. && .MARINE... FOR THE NORTHERN COASTAL WATERS, AM GOING TO NUDGE UP THE SEAS TO 3 TO 5 FT BY 12Z TUE. THIS WILL NECESSITATE A CAUTIONARY HEADLINE. REASON IS THAT WINDS WILL BE SERLY FOR A TIME OVER THE NRN WATERS, AND ETA NOW FORECASTS THEM TO INCREASE TO 15 TO 20 KTS LATER MON NIGHT INTO TUE AM. OUR WINDS STILL GENLY REFLECT THE ETA MODEL SOLUTION, AND ARE KEEPING SEAS BELOW SCA CRITERION ELSEWHERE ACROSS MARINE AREA. && .AVIATION... TAFS REFLECT BAND OF SHRA/TSRA MOVING NE THROUGH AREA ATTIM, AND THEN LEAN TOWARD ETA SOLUTION OF GRADUALLY BRINGING IN DETERIORATING CONDITIONS DURING THE DAY WITH DVLPG RA WITH OCNL +SHRA/+TSRA. && ZEV/NYY5531
Hazardous weather outlook, Jul 12, 4:35 AM EDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 AM EDT MON JUL 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-130834- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 435 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA. IN PENNSYLVANIA... DELAWARE...PHILADELPHIA...CHESTER...MONTGOMERY AND BUCKS. IN NEW JERSEY... CAMDEN...GLOUCESTER...MERCER AND NORTHWESTERN BURLINGTON. IN DELAWARE... NEW CASTLE. IN MARYLAND... CECIL. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED THROUGH OUT THE AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WN
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Phillips Aaf/Abe, MD (KAPG), 12:00Z
5.5 hours before the tornado, 14 km from the path. July 12, 2004.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -92 J/kg
- Surface CAPE
- 378 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Phillips Aaf/Aberdn (APG), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2004 tornado in MarylandEvery tornado in Maryland since 1950Warnings in force in Maryland nowThe forecast where you are
The other tornadoes of July 12, 2004
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 12 | 1:28 PM EDT | F1 | Cecil, MD | 0.5 | 100 | |||
| July 12 | 4:10 PM EDT | F0 | Kent, DE | 0.5 | 100 | |||
| July 12 | 7:10 PM CDT | F2 | Wheeler, NE | 1.5 | 40 | $130,000 | ||
| July 12 | 7:30 PM CDT | F1 | Wheeler, NE | 1.5 | 20 | 2 | $170,000 | |
| July 12 | 7:35 PM CDT | F2 | Wheeler, NE | 1.0 | 40 | $90,000 | ||
| July 12 | 7:39 PM CDT | F0 | Garfield, NE | 1.0 | 20 | $1,000 | ||
| July 12 | 8:59 PM CDT | F0 | Howard, NE | 0.1 | 25 | $70,000 | ||
| July 12 | 10:32 PM CDT | F0 | Clay, MN | 0.5 | 25 | |||
| July 12 | 10:52 PM CDT | F1 | Clay, MN | 10.0 | 50 | $100,000 | ||
| July 12 | 11:13 PM CDT | F0 | Becker, MN | 0.5 | 25 | |||
| July 12 | 11:15 PM CDT | F1 | Otter Tail, MN | 5.0 | 50 | $400,000 | ||
| July 12 | 11:30 PM CDT | F1 | Otter Tail, MN | 14.0 | 50 | $600,000 | ||
| July 12 | 12:05 AM CDT | F0 | Otter Tail, MN | 0.5 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.